Florida, 2013

Hail and Damaging Winds in Florida, June 14, 2013

June 14, 2013 · NWS JAX · 7 events in 3 counties and zones

A pre-frontal trough was stretched out from the offshore coastal waters to the Suwannee River valley, while the surface cold front was shifting southward over south Georgia. These features combined with high shear and surface based instability fueled scattered severe storms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal trough was stretched out from the offshore coastal waters to the Suwannee River valley, while the surface cold front was shifting southward over south Georgia. These features combined with high shear and surface based instability fueled scattered severe storms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 1:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 14, 1:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EDT FRI JUN 14 2013

.SHORT TERM /TONIGHT THROUGH MONDAY/...
A COLD FRONT IS CONTINUING TO NUDGE SOUTH ACROSS SE GA...WITH A
PRE-FRONTAL TROUGH EXITING NE FL. SCATTERED TO NUMEROUS SHWRS/TSTMS
PREVAIL WITH THE TROUGH...WITH ACTIVITY BEGINNING TO INCREASE
JUST SOUTH OF THE FRONT. THIS TREND SEEMS TO LINE UP WELL WITH
HIGH RES MODELS...WHICH INDICATE PRECIP FILLING IN ACROSS NE FL
IN THE NEXT 1-3 HOURS. WILL KEEP NUMEROUS POPS FOR MOST OF NE FL
INTO THE EARLY EVENING AS THE FRONT DROPS SOUTHWARD...WITH
SCATTERED POPS FOR SOUTHERN PORTIONS OF SE GA...AND LOW POPS
FOR FAR INTERIOR SECTIONS AS THE FRONT MOVES SOUTH. DEEP LAYER
SHEAR PROFILES LOOK FAVORABLE FOR STRONG WINDS...SO WILL USE
SEVERE WORDING ACROSS NE FL WITH THE STORMS INTO THE EARLY
EVENING. THE FRONT WILL SAG SOUTH AND WEAKEN LATER TNGT/SATURDAY.
PRECIP COVERAGE WILL DECREASE TO ISOLATED SOUTH OF JAX BY LATE
EVENING...WITH MOST AREAS DRY OVERNIGHT/EARLY SATURDAY. MOSTLY
SUNNY SKIES ARE ON TAP FOR SATURDAY WITH LOWER HUMIDITY LEVELS AS
THE FRONT HOVERS ACROSS CENTRAL FLORIDA. WILL INCLUDE SLIGHT CHANCE
TO LOW END CHANCE POPS SATURDAY AFTN ACROSS MARION COUNTY CLOSEST
TO THE FRONT. LOWS TNGT WILL BE QUITE A BIT COOLER THAN THE LAST
FEW NIGHTS...WITH UPPER 60S INLAND TO LOWER 70S COAST. HIGHS
SATURDAY WILL RANGE FROM THE LOWER 90S INLAND TO THE MID/UPPER 80S
NEAR THE COAST.

HIGH PRESSURE WILL BUILD NORTHEAST OF THE REGION SATURDAY NIGHT INTO
SUNDAY. THE GULF SEA BREEZE IS EXPECTED TO COLLIDE WITH A PREVAILING
EASTERLY WIND OVER THE CWA SUNDAY AFTERNOON...WHICH COULD RESULT
IN CONVECTION INITIATION NEAR THE INTERSTATE 75 CORRIDOR. RETURNING
SURFACE BASED INSTABILITY COUPLED WITH AN UPPER WAVE IS EXPECTED
TO RESULT IN SCATTERED CONVECTION MONDAY. TEMPERATURE READINGS
SHOULD BE A FEW DEGREES BELOW NORMAL SATURDAY NIGHT...WITH THE
EASTERLY FLOW KEEPING READINGS DOWN CLOSER TO THE COAST INTO THE
DAY SUNDAY. WITH THE FLOW BECOMING SOUTHERLY INTO MONDAY...EXPECT
A SEA BREEZE TO FORM...WHICH SHOULD KEEP THE IMMEDIATE COAST COOLER.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THIS WILL BE A GENERALLY UNSTABLE PERIOD...WITH THE BEST CHANCES FOR
MORE ORGANIZED CONVECTION COMING IN THE WEDNESDAY THROUGH FRIDAY
PERIOD...AS A SERIES OF WEAK COOL FRONTS TRY TO PUSH THROUGH THE
SOUTHEASTERN US. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT AREA TAF
SITES THIS AFTERNOON AND EARLY EVENING...PRIMARILY SOUTH OF KSSI.
A COOL FRONT WILL SINK SOUTH THIS PERIOD WITH WINDS COMING FROM
THE NORTHEAST BEHIND IT. THE TREND IS FOR VFR CONDITIONS OVERNIGHT
INTO SATURDAY.

&&

.MARINE...
WINDS HAVE LOWERED TO BELOW SCEC CRITERIA AREA WIDE. WINDS WILL INCREASE
A BIT IN THE WAKE OF THE FRONT TNGT/SATURDAY...BUT WILL KEEP UNDER SCEC
WITH AROUND 15 KT. S/SE FLOW WILL PREVAIL THROUGH EARLY NEXT WEEK
WITH WINDS/SEAS REMAINING UNDER HEADLINE CRITERIA.

RIP CURRENTS: LOW RISK THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  91  65  91 /  10   0   0  10
SSI  73  86  72  84 /  20   0   0  10
JAX  71  88  67  87 /  50   0  10  10
SGJ  73  86  72  84 /  50  10  10  10
GNV  70  91  68  90 /  50  10  10  10
OCF  71  91  69  90 /  40  30  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/STRUBLE
Hazardous weather outlook, Jun 14, 2:22 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT FRI JUN 14 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-150815-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
322 PM EDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT PUSHES
OUT OF OUR AREA. THUNDERSTORMS WILL MOVE SOUTHWEST ACROSS THE
SUWANNEE VALLEY UNTIL MIDNIGHT WITH DANGEROUS LIGHTNING
STRIKES...AND LOCALLY HEAVY DOWNPOURS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNING ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/MZ/KG

In the hours before

Special weather statement, Jun 14, 2:52 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT FRI JUN 14 2013

FLZ021-142015-
SUWANNEE-
352 PM EDT FRI JUN 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
SUWANNEE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 415 PM
EDT...

AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWBURN...MOVING EAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBURN AND
LIVE OAK THROUGH 415 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3030 8291 3010 8303 3024 8321 3034 8315
TIME...MOT...LOC 1952Z 273DEG 16KT 3027 8314

ZIBURA
Special weather statement, Jun 14, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 PM EDT FRI JUN 14 2013

FLZ023-GAZ164-142045-
BAKER-CHARLTON-
413 PM EDT FRI JUN 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN BAKER
AND SOUTHERN CHARLTON COUNTIES FOR STRONG WINDS VALID UNTIL 445 PM
EDT...

AT 413 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST
OF SANDERSON TO 4 MILES SOUTH OF OLUSTEE...MOVING EAST AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OLUSTEE...
MACCLENNY...GLEN SAINT MARY AND SANDERSON THROUGH 445 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3044 8210 3015 8212 3015 8245 3043 8246
TIME...MOT...LOC 2013Z 253DEG 13KT 3040 8240 3016 8239

ZIBURA
Special weather statement, Jun 14, 3:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT FRI JUN 14 2013

FLZ024-025-142045-
DUVAL-NASSAU-
416 PM EDT FRI JUN 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 445 PM
EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF JACKSONVILLE INTERNATIONAL
AIRPORT...MOVING SOUTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND JACKSONVILLE INTERNATIONAL AIRPORT...CISCO
GARDENS...OCEANWAY...CRAIG FIELD...UNF...TALLYRAND...TALBOT ISLAND...
SAN MARCO AND RIVERSIDE THROUGH 445 PM EDT. GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8153 3037 8185 3060 8174 3053 8142
      3052 8142 3051 8144 3049 8141 3048 8140
      3033 8140
TIME...MOT...LOC 2016Z 318DEG 15KT 3052 8168

ZIBURA
Local storm report, Jun 14, 3:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     JACKSONVILLE INTL ARPT  30.48N 81.71W
06/14/2013  M41 MPH          DUVAL              FL   ASOS

            JACKSONVILLE INTL AIRPORT ASOS MEASURED A GUST TO 41 MPH
            FROM 360 DEGREES.

&&

ARS
Local storm report, Jun 14, 3:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
06/14/2013  M57 MPH          DUVAL              FL   MESONET

            A WEATHERFLOW OBSERVATION AT BUCK ISLAND MEASURED
            SUSTAINED WIND OF 30 MPH WITH A GUST TO 57 MPH.

&&

ARS
Special weather statement, Jun 14, 3:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT FRI JUN 14 2013

FLZ023>025-031>033-GAZ164-142115-
BAKER-BRADFORD-CHARLTON-CLAY-DUVAL-NASSAU-ST. JOHNS-
435 PM EDT FRI JUN 14 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CLAY...EXTREME NORTHEASTERN BRADFORD...SOUTHEASTERN BAKER...
NORTHEASTERN ST. JOHNS...SOUTHERN CHARLTON...SOUTHERN DUVAL AND
SOUTHWESTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 515 PM
EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF BALDWIN...MOVING
SOUTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND BRYCEVILLE...BALDWIN...MAXVILLE...WHITEHOUSE AIR
FIELD...CISCO GARDENS...OAKLEAF PLANTATION...NAS JAX...CECIL FIELD...
SAN MARCO AND RIVERSIDE THROUGH 515 PM EDT. GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3012 8135 3011 8212 3045 8210 3030 8140
TIME...MOT...LOC 2036Z 297DEG 13KT 3033 8204

ZIBURA

The radar

The Jacksonville radar (KJAX), 20 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 14, 4:00 PM EST
Where
Duval County, 0.91 mi SW of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.320, -81.610

Numerous trees and power lines were blown down in Arlington.

Hail, Duval

When
June 14, 4:18 PM EST
Where
Duval County, 1.51 mi NNE of Mandarin
Measured
0.75 in hail
Reported by
Public
Coordinates
30.190, -81.660

Pea to penny size hail was reported on the Buckman Bridge.

Thunderstorm Wind, Clay

When
June 14, 4:30 PM EST
Where
Clay County, 1.38 mi S of Meadowbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.100, -81.820

A large tree and fence were blown down.

Heavy Rain, Duval

When
June 14, 4:30 PM EST
Where
Duval County, Mayport
Reported by
Public
Coordinates
30.400, -81.430

Street flooding was reported in the Villages of Mayport.

Thunderstorm Wind, Clay

When
June 14, 4:35 PM EST
Where
Clay County, Rideout
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.080, -81.800

Multiple trees were blown down on homes along Hidden Waters Drive.

Heavy Rain, Duval

When
June 14, 5:00 PM EST
Where
Duval County, 0.5 mi NW of Wesconnett
Reported by
Trained Spotter
Coordinates
30.256, -81.755

Street flooding was reported along Harlow Blvd. Anvers Blvd, Daughtery Blvd, and Cinderella Road all had street flooding. All drainage ditches in the area were near overflow. Storm total rainfall was 2.64 inches.

Thunderstorm Wind, Bradford

When
June 14, 6:35 PM EST
Where
Bradford County, 1.38 mi N of Hampton Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.890, -82.170

A tree and several large limbs were blown down along County Road 227 in Sampson. Minor flooding was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453883, 453882, 453885, 453889, 453884, 453953, 453886.